Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 17, 2018, 4:27 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 4:27 PM MDT (22:27 UTC)
- Expired
- May 17, 2018, 5:03 PM MDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 84 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:03 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WUUS53 KBIS 172227
SVRBIS
NDC037-085-172330-
/O.NEW.KBIS.SV.W.0006.180517T2227Z-180517T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
527 PM CDT THU MAY 17 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in south central North Dakota...
Southeastern Grant County in south central North Dakota...
* Until 630 PM CDT/530 PM MDT/
* At 527 PM CDT/427 PM MDT/, a severe thunderstorm was located 7
miles north of Morristown, or 21 miles east of Lemmon, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
southwestern Sioux and southeastern Grant Counties, including the
following locations: St. Gertrude, Raleigh and Lark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4607 10192 4652 10132 4648 10129 4637 10130
4637 10123 4610 10106 4594 10164 4594 10175
TIME...MOT...LOC 2227Z 224DEG 27KT 4605 10174
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE2 follow-up statements
761
WWUS53 KBIS 172257
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
557 PM CDT THU MAY 17 2018
NDC037-085-172330-
/O.CON.KBIS.SV.W.0006.000000T0000Z-180517T2330Z/
Sioux ND-Grant ND-
557 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT/530 PM MDT/ FOR SOUTHWESTERN SIOUX AND SOUTHEASTERN GRANT
COUNTIES...
At 557 PM CDT/457 PM MDT/, a severe thunderstorm was located 14 miles
south of Carson, or 20 miles southeast of Elgin, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Morristown, Lark, Raleigh and St. Gertrude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4619 10175 4652 10132 4648 10129 4637 10130
4637 10123 4610 10106 4594 10164 4594 10175
TIME...MOT...LOC 2257Z 224DEG 27KT 4621 10151
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE635
WWUS53 KBIS 172303
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
603 PM CDT THU MAY 17 2018
NDC037-085-172313-
/O.CAN.KBIS.SV.W.0006.000000T0000Z-180517T2330Z/
Sioux ND-Grant ND-
603 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND
SOUTHEASTERN GRANT COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for south central North Dakota.
LAT...LON 4619 10175 4652 10132 4648 10129 4637 10130
4637 10123 4610 10106 4594 10164 4594 10175
TIME...MOT...LOC 2258Z 224DEG 27KT 4625 10146
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:18 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 17, 3:18 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 418 PM CDT Thu May 17 2018 .UPDATE... Issued at 408 PM CDT Thu May 17 2018 Issued Severe Thunderstorm Watch 102 valid through 03 UTC for Sioux, Emmons, Dickey and McIntosh counties. At this time, significant cloud cover across southwest North Dakota will be a limiting factor to the severe threat for these areas, however, this will be closely monitored. && .SHORT TERM...(This evening through Friday) Issued at 237 PM CDT Thu May 17 2018 Convection ongoing with the morning activity cooling the surface temperatures resulting in added Convective inhibition to overcome. Currently teh thunderstorms over south central North dakota appear to be elevated and less of a severe threat as a result of the cooling. Tonight, the thunderstorm complex expected to form over western South Dakota will move northeast into Southwest and south central North Dakota this evening and overnight and abundant rainfall still expected across central North Dakota tonight. Isolated severe potential still remains in place later this evening and overnight. Storm total rainfall of 1 to 2 inches still looks reasonable with the abundant PW that models see. Overnight lows in the lower 40s northwest to around 60 southeast. Friday will see the best chance move north then diminish by evening. .LONG TERM...(Friday night through Thursday) Issued at 237 PM CDT Thu May 17 2018 Scattered frost is still possible Saturday morning and Sunday morning as a cold high pressure moves into the region. This may eventually require a frost advisory for portions of teh north central and southwest. Highs both days should be in the 60s to lower 70s. After that a slow moderating trend into the 70s will be seen through the end of the week with slight chances for showers and thunderstorms Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu May 17 2018 Numerous strong to severe thunderstorms across southwest and south central North Dakota late this afternoon will continue into the early evening. Additional rain showers and thunderstorms will develop across most of western and central North Dakota overnight. MVFR/IFR conditions in precipitation possible. MVFR/IFR stratus will continue to develop across northwest and north central North Dakota this afternoon through tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...WAA LONG TERM...WAA AVIATION...KS
Hazardous weather outlook, May 17, 2:19 PM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 319 PM CDT Thu May 17 2018 NDZ001>005-009>013-182030- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 319 PM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening. Some could be strong with winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are possible Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ017>023-025-031>037-040>048-050-051-182030- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 319 PM CDT Thu May 17 2018 /219 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible along and south of Highway 200. The main hazards will be large hail up to golfball size and damaging wind gusts up to 70 mph. A few tornadoes and very heavy rainfall are also possible with severe storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible southeast on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters will likely be needed this afternoon and evening along and south of Highway 200. waa
In the hours before
Special weather statement, May 17, 1:48 PM MDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Bismarck ND 248 PM CDT THU MAY 17 2018 NDZ036-037-046>048-050-172030- La Moure ND-Kidder ND-Logan ND-McIntosh ND-Stutsman ND-Emmons ND- 248 PM CDT THU MAY 17 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LAMOURE... SOUTHEASTERN KIDDER...LOGAN...NORTHERN MCINTOSH...EAST CENTRAL EMMONS AND SOUTHERN STUTSMAN COUNTIES UNTIL 330 PM CDT... At 248 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northwest of Medina to near Strasburg. Movement was east at 35 mph. Penny size hail will be possible with these storms. Locations impacted include... Jamestown, Napoleon, Medina, Wishek, Strasburg, Gackle, Tappen, Streeter, Buchanan, Spiritwood Lake, Cleveland, Lehr, Eldridge, Sydney, Windsor, Fredonia, Crystal Springs, Chase Lake, Burnstad and Danzig. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4612 10021 4705 9949 4714 9847 4607 9924 TIME...MOT...LOC 1948Z 262DEG 30KT 4696 9941 4616 10009 SIMOSKO
Special weather statement, May 17, 2:25 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
325 PM CDT THU MAY 17 2018
NDZ047-050-172100-
Logan ND-McIntosh ND-
325 PM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN AND MCINTOSH
COUNTIES UNTIL 400 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wishek, or 18 miles northwest of Ashley, moving northeast at 40 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Ashley, Wishek, Lehr, Fredonia, Burnstad, Danzig, Green Lake and
Beaver Lake State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4602 9988 4628 9988 4629 9992 4634 9992
4660 9914 4613 9900 4600 9901
TIME...MOT...LOC 2025Z 243DEG 37KT 4626 9960
HARGROVELocal storm report, May 17, 2:49 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN BELCOURT 48.84N 99.74W
05/17/2018 M0.75 INCH ROLETTE ND OTHER FEDERAL
&&Local storm report, May 17, 2:52 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
352 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 S ASHLEY 45.99N 99.37W
05/17/2018 E1.75 INCH MCINTOSH ND PUBLIC
MOSTLY DIME AND NICKEL WITH A FEW GOLFBALL.
&&Local storm report, May 17, 3:15 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL SELFRIDGE 46.05N 100.93W
05/17/2018 E1.00 INCH SIOUX ND PUBLIC
HEAVY RAINFALL AND QUARTER SIZED HAIL.
&&
KSLocal storm report, May 17, 3:40 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
440 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HEAVY RAIN 2 NE JAMESTOWN 46.93N 98.69W
05/17/2018 M0.87 INCH STUTSMAN ND ASOS
RAINFALL SINCE 9 AM CDT TODAY. STILL
RAINING.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:06 PM MDT | Special Weather Statement | BIS | Slope | 24 min |
| May 16, 10:58 PM MDT | Special Weather Statement | BIS | Williams | 47 min |
| May 16, 11:17 PM MDT | Special Weather Statement | BIS | Williams | 43 min |
| May 17, 12:55 AM MDT | Special Weather Statement | BIS | Williams | 50 min |
| May 17, 1:37 AM MDT | Special Weather Statement | BIS | Bowman | 38 min |
| May 17, 2:15 AM MDT | Special Weather Statement | BIS | Bowman | 45 min |
| May 17, 4:36 AM MDT | Special Weather Statement | BIS | Adams | 39 min |
| May 17, 6:15 AM MDT | Special Weather Statement | BIS | Adams | 45 min |
| May 17, 7:09 AM MDT | Special Weather Statement | BIS | Ward | 36 min |
| May 17, 7:18 AM MDT | Special Weather Statement | BIS | LaMoure | 42 min |
| May 17, 7:26 AM MDT | Special Weather Statement | BIS | Dickey | 49 min |
| May 17, 7:33 AM MDT | Special Weather Statement | BIS | McHenry | 42 min |
| May 17, 7:41 AM MDT | Severe Thunderstorm Warning | BIS | McHenry | 64 min |
| May 17, 7:49 AM MDT | Special Weather Statement | BIS | Renville | 41 min |
| May 17, 8:54 AM MDT | Special Weather Statement | BIS | Bottineau | 51 min |
| May 17, 9:25 AM MDT | Special Weather Statement | BIS | LaMoure | 50 min |
| May 17, 9:43 AM MDT | Special Weather Statement | BIS | Morton | 47 min |
| May 17, 10:04 AM MDT | Special Weather Statement | BIS | McIntosh | 41 min |
| May 17, 10:52 AM MDT | Special Weather Statement | BIS | Emmons | 38 min |
| May 17, 1:48 PM MDT | Special Weather Statement | BIS | Logan, McIntosh, Stutsman | 42 min |
| May 17, 2:25 PM MDT | Special Weather Statement | BIS | Logan, McIntosh | 35 min |
| May 17, 2:26 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 64 min |
| May 17, 2:36 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, Logan, McIntosh | 54 min |
| May 17, 3:52 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.